Toxic Shock Syndrome (TSS)
- Tuesday, 01 July 2008
Toxic Shock Syndrome (TSS) is a rare but fatal disease caused by a particular type of bacteria that can produce toxins in the body. The symptoms of TSS come on fast and are often severe. Menstrual TSS has been linked to the use of super-absorbent and synthetics in tampons. (1)
Results of a study published in The Journal of Infectious Diseases in Obstetrics and Gynaecology , suggest that the use of 100% cotton tampons may reduce the risk of Toxic Shock Syndrome compared with tampons that contain rayon. The paper states that, “The incidence of reported cases of Toxic Shock Syndrome has declined since the removal of high absorbency fibers from tampons, such as polyacrylate rayon, polyester and carboxymethyl-cellulose (CMC). However, the disease continues to occur in young menstruating women using the newer less absorbent tampons made of viscose rayon with and without cotton.”
The study was carried out on 20 tampon varieties, and concluded that all-cotton tampons did not produce the dangerous TSS toxin from the bacteria Staphylococcus aureus, while other tampons did. The summary to the paper stated, “All-cotton tampons did not product TSST-1. This is likely because cotton provides fewer factors to favor TSST-1 production compared with fibers previously removed from tampons (CMC, polyester, polyacrylate rayon)….“In sum, women who are without protective levels of antibody to TSST-1 and use non all-cotton tampons are at the greater risk of TSS.”
In order to advance a well-balanced view of all the pieces to the puzzle concerning menstrual health, Natracare pride themselves on embracing independent research so that women are afforded the opportunity to make informed choices about sanitary protection. Natracare believes that women should still continue to be vigilant and become familiar with the symptoms of TSS. Read carefully the tampon instruction leaflets found in the packs before starting to use tampons. The symptoms of TSS can occur suddenly, and at any time during menstruation.
Be aware of these symptoms, which need not be present all at the same time:
- sudden high fever (102°F, 39°C or more)
- nausea or vomiting
- sore throat
- fainting or near fainting
- rashes that look like sun-burn (skin peeling may occur days later)
- muscular pain
If you get any of these symptoms, you must remove your tampon and do not use any more. Get immediate medical attention and be sure to inform your doctor that you are menstruating and using tampons and that you are concerned about TSS.